I've been taking Tenormin for many years, but lately it doesn't seem to do anything. Can medication such as Tenormin stop being effective?
The reason for Tenormin is MVP - I was diagnosed in my early twenties and have always had symptoms. But my blood pressure was always low and most of my symptoms included tiredness/dizziness, chest pains, and 'flip-flop' or irregular rhythm. Now, however, in my mid-forties, my blood pressure has been runnig higher than usual and my heart always, always beats fast. For several months now, I've had 'fluttering' in my heart which wakes me up at night and/or keeps me from falling asleep. These episodes happen every 10-30 minutes. Sometimes during exercise, and sometimes when I am doing absolutely nothing physically demanding: watching TV, etc.
Why would the medication stop working? Or is there another possible cause for these 'flutterings' - stress (I've always had plenty), age, hormones, etc.?
I've had EKGs and 30-day heart monitors and stress tests. They all came back normal, confirming MVP. What I can do to stop or ease these episodes? Taking more Tenormin does nothing, my heart still races all the time.
If you've had long heart monitoring, then I doubt if it has anything to do with electrical activity and anything obvious would have presented itself. However, ECG's are not the best diagnostic tool in the world, they are simply the first step to see if there's anything overly obvious. They can miss some problems.
I doubt if your Atenolol is losing its effect, I would suspect there is another problem occuring. You say they did ECG's and long term monitoring, but have they performed an echo scan? Have they run blood tests to see if any of your blood chemistry is out of balance?
Apart from feeling these 'flutterings' do you feel any symptoms?
Are you under any more stress in your life? Did something happen in your lifestyle around the time the flutterings started?
Your MVP, where on the scale is it placed? is it considered to be moderate?
"Taking more Tenormin does nothing"
I just noticed this. Did your Doctors ask you to increase the dosage?
I was on bisoprolol (beta blocker) for 2 years and I had a very strange episode with this. My angina was getting worse after my bypass failed, and I was currently taking 1.25mg
of bisoprolol each morning. My cardiologist at the time told me to double the dosage. I started on 2.5mg and the following day I felt lots of fluttering in my chest. Nothing in the way of tests could see what was happening, it was like I was feeling something, but nothing was there. I thought I was going nuts. However, I was still feeling lots of angina so the cardiologist said to double by dosage again. I took 5mg the following morning and the fluttering became worse and my pulse dropped to 30bpm. I felt awful and went to hospital. When sleeping it dropped to 23-25, setting off all the alarms. They immediately returned me to 1.25mg daily but this did nothing. They were very confused and even suggested I should have a pacemaker. I refused, and they discharged me but I told them I would sort the problem out for myself. I had a kind of inspiration that said maybe the beta blocker had locked the lower heart rate and lowering the drug would have no effect. What I would have to do is stop the medication and let the heart recover, or sober up.
I stopped taking my bisoprolol but after exactly 24 hrs my heart rate went from 30bpm resting rate, to 70bpm. I then started to take the usual 1.25mg and it was fine. All the fluttering vanished and my pulse remained perfect.
I wrote to the cardiologist about this and when I next met with him, he said he tried it on another patient with similar problems and it worked. I dont think enough is understood about many medications.
Please though, I am not suggesting you stop taking your medication, I had to do something because it drove me nuts and nobody seemed able to help. I didn't have valve problems, I have coronary artery disease.
Why all the double posts? Just a suggestion, more people will read your responses if the information is concise, complete and correct. Use separate paragraphs for different thoughts. It may be just me, but I don't have the attention span nor the time to read it all, and could be missing something relevant and informative! Exception would be quoted authority to substantiate after a short to the point introduction by responder.
If a reader does not understand or wishes more information they can read the quoted authority as part of the post.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.